It’s a strong indicator, for sure. I can’t smell, but whenever my partner smells insulin, even if the adhesive feels dry and the window looks dry, once I remove the pod I’ll find a pool of insulin under it. Tunneling could well be the cause, as your son is bolusing larger amounts right now.
Thanks for reminding me about using the pen! It’s probably a whole lot easier than doing extended boluses for anything over 5U.
In our experience, the strong smell of insulin odor indicates the site is not going to work. Best case, it works moderately, worst case, it appears no insulin is getting in the patient. But we never have a strong smell of insulin and a well working site.
After spending most of the day floating up around 160-180, we finally saw a definite and significant drop into range after our first pen injection of the day. It may be a coincidence, but it may also be a sign.
Tentatively, I am thinking that, from here on, when we seem to have some trouble going down and we have some insulin smell, we’ll make all large corrections with a pen.
Do you notice any difference in outcome between these tactics? I’ve considered doing boluses in 5U increments, but worry that it’ll still pool too much insulin in one place, leading to the same problem.
I’ve found the normal basal also still works satisfactorily when boluses are backing up. But because I can’t be sure how much is getting through, or how much of a higher basal would get through, I just find it easier to change the pod. Insulet will replace them in these circumstances.
Yes - but some of us are stubborn and want to 100% confirmation of the problem before pulling the trigger and get some pleasure out of seeing how long they can make the pod last before pulling it (I am speaking for myself here.)
For me - if I smell insulin or wipe my finger on the POD and have a faint smell of insulin it usually means something is leaking. I am often surprised when I pull the pod off and find a pool of blood on the underside which is usually a sign for me that the canula got bumped and there is a small amount of leakage.
With that said, if you overfill the pod you can get some insulin leaking out during priming that will smell, but is not a problem. I find that the smell can linger for a bit but eventually fades away.
I ask the question because I have this thing about wasting things and need to justify expenditures in my head. When I use an insulin pen, I have no problems priming a unit or two for each shot. That means if I give 6-8 shots a day for meals and corrections, I am loosing say 8 units. So over the 3 days of a pod life I am loosing about 24 units. If I prime 2 units, I would be loosing 48 units.
For some reason when I see 24 or 48 units left in a pod after a three days, I see this as a huge waste so I need to put it in the pen perspective to make myself feel better.
I do not pay for insulin (my insurance does) so wasting makes no economic difference to me. I try to use as little as possible to save my insurance company money, because I am of the belief that trying to be frugal with the insurance companies’ money means that rates may not go up
For a laugh, right after I responded to this, apparently EH had a site failure (okay, not funny, but the timing! Made me chuckle). Which of course we didn’t catch - it didn’t smell like insulin. He just drifted high and stayed there (we thought it was the British beer he’d been drinking). It was time later that night to pull the pod and I realized afterwards “doh! Site failed!” He had a lump where the cannula was inserted and it was quite red. Going to pull this one midway day 3 and see if that helps.